Q: I have had psoriasis for more than 35 years. A few years ago, my doctor suggested vitamin D, as my blood level was low. Much to my surprise, my psoriasis began to disappear almost immediately.
Several patches had proved impossible to cure with other medications. When my blood test showed a normal level of vitamin D, the doctor asked me to cut back the dosage. I did, and the psoriasis returned.
I now take 5,000 units of vitamin D capsules per day, and that keeps my psoriasis in check. Regular monitoring of my vitamin D level shows that I am in the middle of the acceptable range with this dosage.
A: Dermatologists have embraced topical vitamin D-like prescription creams, foams and ointments for psoriasis (American Journal of Clinical Dermatology, August 2012). Calcipotriene (Calcitrene, Dovonex, Sorilux) is pricey, however.
Many doctors may have forgotten that oral vitamin D also can be helpful (Journal of Dermatological Treatment online, Jan. 21, 2012). More than 25 years ago, Japanese researchers noted that oral vitamin D-3 reduced the symptoms of psoriasis without side effects (British Journal of Dermatology, October 1986).
Q: I took Lexapro for anxiety and depression for four years before my doctor switched me to fluoxetine (which didn't work) and then to Pristiq. It also was supposed to help with my hot flashes.
This drug worked for a while, but then the benefits seemed to fade, and the side effects caught up with me. I was tired all the time and developed diarrhea and fuzzy thinking. I also gained a lot of weight.
I wanted to get off Pristiq, but when I halved the dose, the symptoms were unbearable: dizziness, headache, mental fogginess and "brain zaps." Little things made me so mad I would lash out. I can't believe my doctor put me on these drugs without an exit strategy. Help!
A: Neither the Food and Drug Administration nor the manufacturers have developed clear guidelines on how to get off antidepressants such as citalopram (Celexa), desvenlafaxine (Pristiq), duloxetine (Cymbalta), escitalopram (Lexapro) and venlafaxine (Effexor). That's why your doctor had no exit strategy.
Withdrawal symptoms such as electric-shock sensations in the brain, vertigo, irritability, digestive distress and fatigue may be eased with a very slow step-down in dose over several months.
Q: I suffer with severe cramps in my toes and legs when I am in bed. Soap under the sheet made no difference, but a friend suggested glycerin instead.
I found a bottle at Wal-Mart, and it is the best $3.88 I've ever spent. I put a few drops on my toes at bedtime and sleep peacefully all night long.
A: Glycerin is a clear liquid used as a lubricating ingredient in soap or other personal care products. You are not the first reader to report that it helps prevent cramps.
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.